New Mexico, 2008

High Wind in New Mexico, May 21, 2008

May 21, 2008 · NWS ABQ · 7 events in 6 counties and zones

A storm dropping south into the Great Basin strengthened the southwest flow aloft and at the surface over New Mexico on May 21st. This resulted in strong to high winds over most of the forecast area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm dropping south into the Great Basin strengthened the southwest flow aloft and at the surface over New Mexico on May 21st. This resulted in strong to high winds over most of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 2:01 PM MST, 21 minutes earlier.

Area forecast discussion, May 21, 2:01 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT WED MAY 21 2008

.DISCUSSION...
NEW MEXICO IS IN A CULL BETWEEN AN UPPER LEVEL PACIFIC TROUGH AND
AIRMASS TO THE WEST AND THE STRENGTHENING BERMUDA HIGH AND AIRMASS
TO THE EAST. THIS HIGH AMPLITUDE 552 DM 500 MB PACIFIC TROUGH IS
DIGGING SOUTH THROUGH THE INTER-MOUNTAIN WEST AND GREAT BASIN...
PUSHING A SURFACE COLD FRONT THROUGH UTAH...NEVADA AND ARIZONA.
SURFACE WINDS HAVE INCREASED ACROSS NEW MEXICO IN RESPONSE TO THE
COMBINATION OF BOUNDARY LAYER MIXING AND A DEVELOPING 75-90 KNOT
MID-LEVEL JET CORE AHEAD OF THE PACIFIC TROUGH. ACCORDINGLY...THE
WIND ADVISORY WAS UPGRADED THIS MORNING TO A HIGH WIND WARNING FOR
MUCH OF WESTERN...CENTRAL AND NORTHEASTERN NEW MEXICO FOR SUSTAINED
SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 50 TO 60 MPH THROUGH
THIS EVENING.

THERE IS A PAUCITY OF MOISTURE ASSOCIATED WITH THE PACIFIC TROUGH.
HOWEVER...IT AND THE DRY LINE IN EASTERN NEW MEXICO REMAIN THE
BEST SOURCES FOR PRECIPITATION IN NEW MEXICO OVER THE NEXT FEW
DAYS. THE HIGHEST POPS IN NEW MEXICO WILL OCCUR TODAY AND TOMORROW
THOUGH EARLY SATURDAY...ACROSS WEST AND NORTHWEST PORTIONS OF THE
STATE AS WELL AS THE NORTHERN MOUNTAINS. SOME ISOLATED THUNDERSTORMS
ARE POSSIBLE IN THESE SAME AREAS...GENERATING HEIGHTENED FIRE
WEATHER CONCERNS FOR DRY LIGHTNING.

THE PACIFIC TROUGH MOVES SLOWLY EAST THROUGH THURSDAY THEN STALLS
FRIDAY OVER UTAH AGAINST THE BERMUDA HIGH AND A HIGH AMPLITUDE RIDGE
DEVELOPING OVER THE MISSISSIPPI VALLEY.  THE PACIFIC TROUGH
RETROGRADES ON SATURDAY.  THIS WILL EXTEND WINDY CONDITIONS ACROSS
THE CWA THROUGH LATE FRIDAY.

SATURDAY WILL BE A TRANSITION DAY.  BOTH GFS AND ECMWF LONG RANGE
FORECASTS INDICATE A HIGH PRESSURE RIDGE DEVELOPING OVER THE
REGION FROM SUNDAY THROUGH TUESDAY WITH ABOVE NORMAL TEMPERATURES
AND DRIER THAN NORMAL CONDITIONS.

&&

.AVIATION...
VERY STRONG WINDS WILL BE THE MAIN STORY THROUGH THE REST OF TODAY.
SUSTAINED READINGS BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN 35 TO 45
KT WILL BE COMMONPLACE. SOME GUSTS UP TO 53 KT POSSIBLE LATE
AFTERNOON INTO THE EARLY EVENING. FAST MOVING SHOWERS AND
THUNDERSTORMS WILL ALSO PREVAIL ACROSS THE NORTHWEST AND NORTHEAST
THIRD LATER TODAY INTO THE OVERNIGHT. CIGS WILL LOWER FOR A
TIME...ESPECIALLY ACROSS THE NORTHEAST WITH VERY STRONG GUSTY
OUTFLOW WINDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER EVENT WILL CONTINUE THROUGH THE EVENING.
COMBINATION OF VERY STRONG WINDS WITH GUSTS UP TO 60 MPH...LOW
HUMIDITY READINGS AND AN UNSTABLE ATMOSPHERE WILL FUEL THIS EVENT.
CURRENT VISIBLE IMAGERY SHOWING SOME SHOWER ACTIVITY TRYING TO EDGE
IN TO NORTHWEST PORTIONS OF THE STATE AND EXPECT ENOUGH LIGHTNING TO
EVENTUALLY WARRANT A LAL 6 FORECAST LATER THIS AFTERNOON INTO THE
EVENING. WETTER STORMS WILL PREVAIL ACROSS THE NORTHEAST PLAINS.
MIXTURE OF WET AND DRY ALONG THE EAST SLOPES OF THE SANGRES.

CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL ACROSS EASTERN AREAS
ON THURSDAY AS THE UPPER LOW NUDGES CLOSER TO THE STATE FROM THE
WEST. WINDS WILL KICK UP EARLY WHILE HUMIDITIES EVENTUALLY DIVE
DOWN INTO THE TEENS. TIMING OF THE ACTUAL RED FLAG CONDITIONS
SOMEWHAT SUBJECTIVE BUT FIGURE THAT BY NOON...CRITERIA WILL BE MET.
LOOKING FOR 1 HOUR OF CRITICAL CRITERIA FAR EASTERN AREAS OF THE SAN
AGUSTIN PLAIN WHILE 2 TO 3 HOURS ACROSS THE LOWER RIO GRANDE VALLEY.
CLOUD COVER...HIGHER HUMIDITY READINGS AND SOME PRECIPITATION WILL
PREVAIL ACROSS WESTERN AND NORTHERN AREAS. SOME AREAS ACROSS THE
NORTHWEST THIRD COULD RECEIVE SOME BENEFICIAL PRECIPITATION SUCH AS
BETWEEN 0.15 TO 0.45 INCHES. ABUNDANT CLOUD COVER COULD MITIGATE
FIRE WEATHER CONCERNS ACROSS THE RIO GRANDE VALLEY ON THURSDAY.

NOT MUCH CHANGE FOR FRIDAY AS THE UPPER LEVEL LOW BEGINS TO WEAKEN
AND MOVE SLIGHTLY TO THE WEST. THIS MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS WILL ONCE AGAIN BE POSSIBLE ACROSS THE AFOREMENTIONED
AREAS MENTIONED ABOVE WHILE COOLER WEATHER AND HIGHER HUMIDITIES
REMAIN ALONG AND WEST OF THE CONTINENTAL DIVIDE. PRECIPITATION
CHANCES WILL REMAIN ACROSS THE WEST/NORTH AS WELL.

THERE IS A SLIGHT DISAGREEMENT BETWEEN THE TWO LONG RANGE MODELS AS
FAR AS THIS WEEKEND/S WEATHER GOES. THE BOTTOM-LINE THOUGH IS THAT
DRIER AND WARMER WEATHER WILL EVENTUALLY DEVELOP OVER THE WEEKEND
ACROSS MOST OF THE FORECAST AREA. STILL LOOKING AT SOME POSSIBLE DRY
LINE THUNDERSTORMS ACROSS THE FAR EAST AND PERHAPS SOME RESIDUAL
SHOWERS/STORMS ACROSS THE FAR WEST. WINDS WILL ALSO LESSEN A BIT BUT
REMAIN BREEZY OUT OF THE SOUTH/SOUTHWEST. THIS TREND WOULD CONTINUE
INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  67  43  67 /  30  40  30  30
GALLUP..........................  43  61  39  58 /  30  30  30  30
GRANTS..........................  44  67  40  62 /  20  20  30  20
GLENWOOD........................  52  75  47  73 /   5  10  20  20
CHAMA...........................  34  61  31  58 /  30  40  40  20
LOS ALAMOS......................  46  63  40  61 /  10  20  30  10
RED RIVER.......................  37  59  32  56 /  20  30  30  10
TAOS............................  44  68  39  66 /   5  20  30  10
SANTA FE........................  48  67  42  66 /   5  20  20  10
SANTA FE AIRPORT................  48  70  42  68 /   0  20  20  10
ESPANOLA........................  45  74  44  72 /   5  20  30  10
ALBUQUERQUE HEIGHTS.............  56  75  51  72 /   5  20  20  10
ALBUQUERQUE VALLEY..............  50  71  47  73 /   5  20  20  10
ALBUQUERQUE FOOTHILLS...........  52  71  47  72 /   5  20  20  10
ALBUQUERQUE WEST MESA...........  54  78  49  79 /   5  20  20  10
SOCORRO.........................  56  79  51  78 /   5   0  10   5
SANDIA PARK/CEDAR CREST.........  44  65  37  65 /   5  20  20  10
MORIARTY/ESTANCIA...............  48  69  43  68 /   0  10  20   5
CARRIZOZO.......................  55  80  47  81 /   0   0   0   0
RUIDOSO.........................  51  70  45  69 /   0   0   0   0
RATON...........................  48  71  43  70 /   5   5  10   5
LAS VEGAS.......................  49  67  41  65 /   0  10  10   0
ROY.............................  50  73  47  69 /   0   5   5   0
CLAYTON.........................  54  80  48  80 /   5   5   0   0
SANTA ROSA......................  54  80  49  79 /   0   0   0   0
TUCUMCARI.......................  57  85  53  85 /   0   0   0   0
FORT SUMNER.....................  59  81  54  81 /   0   0   0   0
CLOVIS..........................  56  86  53  85 /   0   0   0   0
PORTALES........................  59  88  54  87 /   0   0   0   0
ROSWELL.........................  63  90  56  88 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ104-106>108.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-106>108.

WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ001>003-013-018>021.

HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ004>012-014>017-026.

&&

01/50
Hazardous weather outlook, May 21, 5:00 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED MAY 21 2008

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BE THE MAIN CONCERN TODAY AS SOUTHWEST WINDS REACH
BETWEEN 25 AND 40 MPH WITH SOME GUSTS BETWEEN 45 AND 60 MPH. VERY
LOW HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING CRITICAL
FIRE WEATHER CONDITIONS OVER THE ENTIRE STATE THROUGH AT LEAST THIS
EVENING. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN EFFECT MUCH OF
THE DAY AND INTO THE EVENING FOR ALL OF NORTH AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL SEE NEARLY AS STRONG WINDS ACROSS APPROXIMATELY THE
SOUTHEAST HALF OF NORTH AND CENTRAL NEW MEXICO ALONG WITH ATTENDANT
CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES. MAINLY SOUTHWEST WINDS WILL REACH 25 TO 35 MPH
WITH GUSTS FROM 45 TO 55 MPH.

FRIDAY INTO TUESDAY...THERE IS STILL SOME UNCERTAINTY IN THE
FORECAST. IT DOES APPEAR THAT FRIDAY WILL BRING ANOTHER ROUND OF
STRONG SOUTHWEST WINDS TO MAINLY THE SOUTHEAST HALF OF NORTH AND
CENTRAL NEW MEXICO. BY SATURDAY NIGHT OR SUNDAY THE DRY LINE MAY
EASE WESTWARD INTO THE EASTERN QUARTER OR THIRD OF THE STATE AND
BRING AT LEAST A SLIGHT CHANCE OF SOME STRONG OR EVEN SEVERE
THUNDERSTORMS TO THAT PART OF THE STATE. THAT RISK MAY CONTINUE INTO
TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY...SATURDAY AND SUNDAY ON
THE EASTERN PLAINS.

43

Event by event

7 high wind. Local standard time, as filed.

High Wind, Westcentral Mountains

When
May 21, 2:22 PM MST
Where
Westcentral Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Northeast Highlands

When
May 21, 2:53 PM MST to 3:53 PM MST
Where
Northeast Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High Wind, Middle Rio Grande Valley

When
May 21, 4:10 PM MST to 5:10 PM MST
Where
Middle Rio Grande Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

High Wind, Capitan/Northern Sacramento Mountains

When
May 21, 4:50 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Peak wind gusts between 60 and 62 mph and sustained wind speeds of 40 to 44 mph were reported at the Sierra Blanca Airport between 210pm and 530pm.

High Wind, Central High Plains/Estancia Valley County

When
May 21, 5:33 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Peak wind gusts of 58 to 60 mph and sustained wind speeds of 40 mph were recorded at Clines Corners between 253pm and 542pm.

High Wind, Northeast Highlands

When
May 21, 6:44 PM MST
Where
Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Sustained wind speed of 40 mph also occurred at 253pm.

High Wind, Far Northeast Plains

When
May 21, 9:34 PM MST
Where
Far Northeast Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

A peak wind gust of 58 mph was also recorded at the Clayton ASOS at 1110pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89064, 89065, 89063, 89052, 89059, 89060, 89068.